Alert archive / Texas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 182, NWS Fort Worth, TX

May 16, 2003Robertson County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 16, 2003, 9:08 PM CDT for Robertson County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2003, 9:08 PM CDT (02:08 UTC)
Expired
May 16, 2003, 10:00 PM CDT
In force
52 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Robertson County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 8:00 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 2.1 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2003-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2003-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1729 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 170208
SVRFTW
TXC395-170300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
907 PM CDT FRI MAY 16 2003

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ROBERTSON COUNTY IN SOUTH CENTRAL TEXAS

* UNTIL 1000 PM CDT

* AT 907 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED    
  A SEVERE THUNDERSTORM OVER ROBERTSON COUNTY...OR 5 MILES NORTH OF  
  EASTERLY...MOVING SOUTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EASTERLY AROUND 915 PM CDT
  NEW BADEN AROUND 925 PM CDT
  EAST SIDE OF FRANKLIN AROUND 935 PM CDT

HAIL TO THE SIZE OF GOLFBALLS AND WIND GUSTS TO 60 MPH ARE LIKELY.
FOR YOUR PROTECTION MOVE TO A STURDY SHELTER AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES.

LAT...LON 3097 9625 3091 9638 3119 9646 3134 9633

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 6:45 PM CDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 16, 6:45 PM CDT, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
645 PM CDT FRI MAY 16 2003

HAVE UPDATED ZONES TO ADD TORNADO WATCH 397...AND TWEAK
POPS...WINDS...AND TEMPERATURES.

FCSTID =   65
DFW   64  82  62  87 /   0   0   0   0
ACT   64  84  61  89 /   0   0   0   0
PRX   62  78  59  83 /  40  20   0   0
DTO   62  82  60  86 /   0   0   0   0
TKI   62  81  61  86 /   0   0   0   0
DAL   64  82  62  87 /   0   0   0   0
TRL   64  81  61  86 /  20   0   0   0
CRS   65  82  62  88 /  30   0   0   0
TPL   65  84  62  90 /   0   0   0   0

.FWD...
TX...TORNADO WATCH UNTIL MIDNIGHT CDT SATURDAY FOR ZONES TXC001...
TXC161...TXC213...TXC289...TXC293...TXC349.

65/DD

...PREVIOUS AVIATION DISCUSSION...
MAINLY VFR/NO PROBS THROUGH 06-09Z. RADAR INDICATING SEVERAL
BOUNDARIES...BUT BELIEVE ACTUAL COLD FRONT EXTENDS FROM KGLE...TO
KDFW...TO KSEP...TO KBWD WITH WLY WINDS...BECOMING N/NWLY AND
REMAINING IN 15-25 KT RANGE TO SHORTLY AFTER 03-04Z OR SUNSET...WITH
A FEW SHRA I-20 NWD. DECOUPLING OF COOLING SFC-BL SHOULD TAKE HOLD
WITH GRADIENT SLACKENING SOMEWHAT BY 06Z. WRAP-AROUND MSTR ADVECTING
SEWD FROM LOW PRESSURE SPINNING THROUGH E-CENTRAL OK...BUT SHOULD
REMAIN IN 5-10 KFT LYR UNTIL AFORMENTIONED LOW LVL CAA HELPS CIGS
DROP INTO MVFR RANGE BY 12Z...MAINLY OVER NRN PTN OF TRACON IN KDFW
VCNTY...BUT SOME COULD MAKE IT DOWN KACT WAY. WITH MIXING BY
MIDDAY/18Z SAT...SHOULD SEE CIGS RISE/SCT OUT...WITH N/NWLY FLOW
10-20KTS AFTERWARDS.

05/
Hazardous weather outlook, May 16, 9:00 PM CDT, 8 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-171100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
900 PM CDT FRI MAY 16 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVERNIGHT...
GENERALLY ALONG AND SOUTHEAST OF A LINE FROM FAIRFIELD...TO MARLIN
AND SALADO. VERY LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY
RAINFALL WILL BE THE PRIMARY THREATS. THE THREAT OF THUNDERSTORMS
HAS ENDED ACROSS THE REMAINDER OF NORTH TEXAS.

.DAYS TWO THROUGH SEVEN...
THERE WILL BE A CHANCE OF THUNDERSTORMS...TUESDAY THROUGH FRIDAY...
FOR AREAS NORTH OF I20.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION MAY BE REQUIRED
OVERNIGHT ACROSS THE MODERATE RISK AREA.

65/DD

In the hours before

Local storm report, May 16, 6:21 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
621 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0606 PM    6 S ATHENS                TX   1.75 INCH HAIL
05/16/03   HENDERSON                      FROM SPOTTERS REPORTED BY
                                          HENDERSON SHERIFF
Local storm report, May 16, 6:27 PM CDT, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
627 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0624 PM    CAYUGA                    TX   1.75 INCH HAIL
05/16/03   ANDERSON                       REPORTED BY SPOTTERS
                                          RELAYED BY SHERIFF OFFICE
Local storm report, May 16, 6:32 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
632 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0607 PM    5 E EUREKA                TX   1.75 INCH HAIL
05/16/03   NAVARRO                        REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, May 16, 7:18 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
718 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0717 PM    2 N FAIRFIELD             TX   1.75 INCH HAIL
05/16/03   FREESTONE                      REPORTED BY LAW
                                          ENFORCEMENT 1-2 MILES NORTH
                                          OF FAIRFIELD...WITH 0.5
                                          INCH HAIL WEST OF
                                          FAIRFIELD.
Local storm report, May 16, 8:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
815 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    NECHES                    TX   0.88 INCH HAIL
05/16/03   ANDERSON                       REPORTED BY EMERGENCY
                                          MANAGEMENT

0805 PM    TUCKER                    TX   1.75 INCH HAIL
05/16/03   ANDERSON                       REPORTED BY EMERGENCY
                                          MANAGEMENT
Local storm report, May 16, 8:15 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FORT WORTH TX
815 PM CDT FRI MAY 16 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0720 PM    NECHES                    TX   0.88 INCH HAIL
05/16/03   ANDERSON                       REPORTED BY EMERGENCY
                                          MANAGEMENT

0805 PM    TUCKER                    TX   0.88 INCH HAIL
05/16/03   ANDERSON                       REPORTED BY EMERGENCY
                                          MANAGEMENT

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 7:16 PM CDTSevere Thunderstorm WarningFWDAnderson59 min
May 16, 7:31 PM CDTSevere Thunderstorm WarningFWDFreestone59 min
May 16, 7:41 PM CDTSevere Thunderstorm WarningFWDLimestone64 min
May 16, 7:50 PM CDTSevere Thunderstorm WarningFWDLeon70 min
May 16, 8:59 PM CDTSevere Thunderstorm WarningFWDLeon61 min
May 16, 9:53 PM CDTSevere Thunderstorm WarningFWDMilam, Robertson52 min

Nearby

Severe Thunderstorm Warnings in Texas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.